Although kava was considered relatively safe until recently, GI upset, headache, allergic skin reactions, elevated liver function tests, and rare extrapyramidal reactions may occur. It should be avoided in patients with known liver disease. Slowed reflexes and diminished judgment may occur at high doses. Heavy chronic use may produce a psychological (rather than physiological) habituation and a pellagralike skin condition known as kava dermatitis characterized by reddened eyes and dry flaking skin with a yellow discoloration; flavokawains A and B are yellow pigments isolated from kava and are likely causative. Despite the resemblance to pellagra, niacin does not reverse this condition.
Heavy kava users have also been observed to lose weight and have low plasma protein levels and low platelet and lymphocyte counts. Pulmonary hypertension and shortness of breath have rarely occurred. Kava should be avoided in pregnant women and children, since the consequences of use are unknown. A recent cause for concern is an uncommon idiosyncratic liver toxicity associated with kava use; in some cases, this has been severe enough to warrant liver transplantation. It is unclear whether kava alone is to blame, but the safety of this herb is under review. Several European countries, where this problem was first reported, have either suspended sales or are acting to make kava a prescription drug.
Kava should not be used with alcohol, benzodiazepines, barbiturates or other sedatives because of their additive effects. In one case, coma resulted from mixing alprazolam and kava. Patients have complained that kava, while relaxing the body, may be less effective for mental anxiety with obsessive or racing thoughts than are the benzodiazepines.
Was this article helpful?